There are many different side effects that can be caused by eye drops, but the specific nature of the side effects often depend on the type of medication in the drops. Eye drops can irritate the surface of the eye even when the drop is designed to decrease irritating symptoms, such as redness or itchiness. Eye drops can also cause headaches, stomach discomfort, drowsiness, and irritability. Some types of medicated eye drops can damage a person's eyes if used for too long.
Common side effects of eye drops are redness and irritation. These symptoms may occur on the surface of the eye and may go away as the user grows accustomed to the medication, or they may worsen if the patient does not tolerate the medication well. Stinging, burning, puffiness, and the sensation of having something in the eyes can also occur as a side effect of eye drops.
Some eye drops cause the pupil to dilate or contract. These symptoms may be temporary, usually lasting for a couple of hours or so, though some eye drops can create this effect for the entire time they are being used. These effects can lead to a sensitivity to light. Related side effects of eye drops include difficulty focusing and blurred vision.
Other body systems can also be affected by eye drops. Headaches are one of the most commonly reported side effects of eye drops, though stomach problems, including diarrhea and nausea, can also occur. These side effects are not common and are most frequently seen with eye drops that deliver medication rather than with non-medicated drops.
Eye drops can also affect the cardiopulmonary system. Rapid heartbeat and labored breathing can occur with some types of drops while others lead to slower respiration and heart rate. An otherwise healthy patient will usually not have serious complications from these side effects of eye drops, but a patient with a preexisting heart condition could potentially exacerbate this condition.
Some types of eye drops can cause serious damage to the eye. Anesthetic drops can harm the cornea and decongestant eye drops can cause glaucoma, often quickly and without warning. Patients who experience a sudden change in vision should check with a doctor promptly, because some of these conditions can permanently impair vision.